Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 7, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2020, 5:03 PM MDT for 4 counties in Nebraska. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 5:03 PM MDT (23:03 UTC)
- Expired
- May 23, 2020, 5:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE
The radar
The Cheyenne radar (KCYS), 108 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:13 PM MDT | TSTM WND GST 74 | 6 Se Harrisburg, NE | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 6 SE HARRISBURG. MESONET STATION NE001 6 SE HARRISBURG NE - BANNER RD ON NORTH 71 (BNR). |
| May 23, 5:13 PM MDT | NON-TSTM WND GST 74 | 6 Se Harrisburg, NE | MESONET STATION NE001 6 SE HARRISBURG NE - BANNER RD ON NORTH 71 (BNR). |
| May 23, 5:15 PM MDT | HAIL 0.75 | 8 Se Harrisburg, NE | SHERRIFF REPORTED 6 INCHES OF HAIL BETWEEN ROADS 8 AND 54. PEA TO DIME SIZED HAIL. HAD TO CALL SNOW PLOWS OUT TO CLEAR ROADS. |
| May 23, 5:38 PM MDT | HAIL 1 | 8 N Dix, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
666
WUUS55 KCYS 232303
SVRCYS
NEC007-033-105-123-232345-
/O.NEW.KCYS.SV.W.0007.200523T2303Z-200523T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
503 PM MDT Sat May 23 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Western Cheyenne County in the Panhandle of Nebraska...
Eastern Kimball County in the Panhandle of Nebraska...
Southwestern Morrill County in the Panhandle of Nebraska...
Southeastern Banner County in the Panhandle of Nebraska...
* Until 545 PM MDT.
* At 503 PM MDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Harrisburg to 12 miles
northwest of Dix to near Kimball to near Kimball Airport, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kimball, Potter, Dix, Kimball Airport and Redington.
This includes Interstate 80 in Nebraska between mile markers 14 and
45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4113 10379 4151 10379 4164 10319 4100 10320
4100 10333
TIME...MOT...LOC 2303Z 269DEG 16KT 4146 10368 4139 10358 4127 10359
4116 10371
HAIL...1.00IN
WIND...60MPH
$$
Hammer2 follow-up statements
501
WWUS55 KCYS 232333
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
533 PM MDT Sat May 23 2020
NEC007-033-105-123-232345-
/O.CON.KCYS.SV.W.0007.000000T0000Z-200523T2345Z/
Cheyenne NE-Kimball NE-Morrill NE-Banner NE-
533 PM MDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WESTERN CHEYENNE...NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL
AND SOUTHEASTERN BANNER COUNTIES...
At 533 PM MDT, severe thunderstorms were located along a line
extending from 12 miles southeast of Harrisburg to 13 miles northwest
of Potter to near Dix to 6 miles east of Kimball Airport, moving east
at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Kimball, Potter, Dix and Redington.
This includes Interstate 80 in Nebraska between mile markers 21 and
45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4113 10366 4150 10370 4164 10319 4100 10320
TIME...MOT...LOC 2333Z 269DEG 16KT 4146 10352 4139 10342 4127 10343
4116 10355
HAIL...1.00IN
WIND...70MPH
$$
Hammer953
WWUS55 KCYS 232344
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
544 PM MDT Sat May 23 2020
NEC007-033-105-123-232354-
/O.EXP.KCYS.SV.W.0007.000000T0000Z-200523T2345Z/
Cheyenne NE-Kimball NE-Morrill NE-Banner NE-
544 PM MDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEYENNE...
NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER
COUNTIES WILL EXPIRE AT 545 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4113 10366 4150 10370 4164 10319 4100 10320
TIME...MOT...LOC 2344Z 269DEG 16KT 4146 10346 4139 10336 4127 10337
4116 10349
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:20 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 23, 2:20 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 220 PM MDT Sat May 23 2020 .SHORT TERM...(This evening through Sunday night) Issued at 220 PM MDT Sat May 23 2020 Convection initiating over se Wy as an upper shortwave approaches the area from western Wy. Expect this activity to continue increasing over the plains through this evening, aided by a cool front which will pass across the CWA this evening. Some severe storms possible with the most likely area over far east Wy into the panhandle, where a severe tstm watch has been issued. Should see storm build into a line early this evening as they progress across the Panhandle. Activity should exit the panhandle later this evening with cooler air building in behind the front. Chilly temps out west tonight with mins falling close to 30 degrees. Sunday will be cooler with scattered showers as the main upper trough moves slowly across the area with even a little snow over the higher peaks through Sunday evening. Another cool night Sunday night as a surface high settles over Wyoming behind the departing upper trough. .LONG TERM...(Monday through Saturday) Issued at 220 PM MDT Sat May 23 2020 A generally drier and warmer weather pattern expected over the CWA next week as an upper ridge builds over the western CONUS. A few weak shortwaves may ride through the ridge and across the region especially later in the week which will bring widely scattered showers and storms at that time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1134 AM MDT Sat May 23 2020 VFR anticipated at all terminals to start the next 6 hour period. Low clouds should dissipate over the northern Nebraska Panhandle the next 1-2 hours ahead of the developing TS/VCTS expected later this afternoon and evening. Fluctuations at terminals between MVFR and VFR can be expected when VCTS and TS occur. Looking at short term hi-res models for VCSH and associated convection to start near the 19Z- 20Z time, moving from southwest to northeast. Amendments may be necessary in the event that convection begins to bow out and form a cluster by afternoon and evening. Expect gusty winds 15-25 knots at times, with the NE Panhandle terminals experiencing up to 30 knot wind gusts by 0Z. && .FIRE WEATHER... Issued at 220 PM MDT Sat May 23 2020 Scattered to numerous showers and thunderstorms are expected to move across the plains into this evening before ending. A cold front will also move across the area this evening bringing cooler conditions tonight through Sunday. Scattered showers are still expected Sunday with some snow over the higher peaks. Drier conditions are then expected to set in beginning Monday with temperatures warming. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...RE AVIATION...BW FIRE WEATHER...RE
Hazardous weather outlook, May 23, 3:19 AM MDT, 13 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 319 AM MDT Sat May 23 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 240930- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 319 AM MDT Sat May 23 2020 This hazardous weather outlook is for the western Nebraska Panhandle...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop along and ahead of a surface front moving into southeast Wyoming this afternoon. Strong to severe thunderstorms will be possible, especially along and east of a line from Douglas to Cheyenne. The primary hazards will be hail up to the size of ping pong balls and damaging wind gusts of 60 mph or higher. Heavy rainfall may lead to localized minor flooding. The thunderstorms will weaken later this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated afternoon and early evening thunderstorms will be possible Sunday and again late next week. Severe weather is not expected. .Spotter information statement... Spotter activation may be required between 1 PM this afternoon and 9 PM this evening. WYZ103>106-109>117-240930- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 319 AM MDT Sat May 23 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms will develop along and west of the Laramie Range this afternoon. Gusty winds and small hail will be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Snow showers will develop over the higher elevations Sunday through Monday morning. A couple inches of snow is likely above 8500 feet. Isolated afternoon and early evening thunderstorms will be possible late next week. Severe weather is not expected. .Spotter information statement... Spotter activation will not be required.
In the hours before
Special weather statement, May 23, 3:27 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Sat May 23 2020
WYZ108-232215-
Goshen County WY-
327 PM MDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 415
PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Veteran, or 14 miles southwest of Torrington, moving northeast at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Torrington, Lingle, Yoder and Veteran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.
LAT...LON 4193 10461 4235 10444 4216 10407 4201 10406
4181 10434
TIME...MOT...LOC 2127Z 212DEG 20KT 4193 10439
HammerLocal storm report, May 23, 3:48 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 5 W TORRINGTON 42.07N 104.28W
05/23/2020 E0.75 INCH GOSHEN WY TRAINED SPOTTER
&&
RUBINSpecial weather statement, May 23, 3:53 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Cheyenne WY 353 PM MDT Sat May 23 2020 NEZ020-054-WYZ119-232230- Kimball NE-Banner NE-East Laramie County WY- 353 PM MDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL...SOUTHERN BANNER AND EAST CENTRAL LARAMIE COUNTIES UNTIL 430 PM MDT... At 353 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Albin to Pine Bluffs. Movement was east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Kimball, Pine Bluffs, Albin, Oliver Campground, Oliver Reservoir, Kimball Airport, Harrisburg and Bushnell. This includes the following highways... Interstate 80 in Wyoming between mile markers 391 and 402. Interstate 80 in Nebraska between mile markers 1 and 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for the Panhandle of Nebraska. LAT...LON 4160 10346 4103 10360 4113 10427 4152 10422 TIME...MOT...LOC 2153Z 275DEG 30KT 4145 10402 4118 10408 Hammer
Special weather statement, May 23, 4:13 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Cheyenne WY 413 PM MDT Sat May 23 2020 NEZ095-096-WYZ102-108-232300- North Sioux NE-South Sioux NE-Goshen County WY-Niobrara County WY- 413 PM MDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX...SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES UNTIL 500 PM MDT... At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles north of Torrington, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Harrison, Agate Bed National Monument, Van Tassell and Hwy 85 At Dry Rawhide Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for the Panhandle of Nebraska...and southeastern and east central Wyoming. LAT...LON 4212 10409 4228 10435 4290 10392 4238 10349 TIME...MOT...LOC 2213Z 219DEG 28KT 4228 10409 Hammer
Special weather statement, May 23, 4:23 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Cheyenne WY 423 PM MDT Sat May 23 2020 NEZ003-019-095-096-232315- Scotts Bluff NE-Box Butte NE-North Sioux NE-South Sioux NE- 423 PM MDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE...NORTH CENTRAL SCOTTS BLUFF AND SOUTHERN SIOUX COUNTIES UNTIL 515 PM MDT... At 423 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles south of Agate Bed National Monument to near Mitchell. Movement was northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Mitchell, Agate Bed National Monument, Kilpatrick Lake, Flahertys Corner and Lake Alice. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for the Panhandle of Nebraska. LAT...LON 4264 10365 4208 10320 4186 10383 4221 10398 TIME...MOT...LOC 2223Z 207DEG 25KT 4222 10384 4197 10373 Hammer
Local storm report, May 23, 4:48 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 10 NNW BUSHNELL 41.37N 103.94W
05/23/2020 M1.25 INCH KIMBALL NE TRAINED SPOTTER
&&
AWThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:35 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 40 min |
| May 23, 3:53 PM MDT | Special Weather Statement | CYS | Banner, Kimball | 37 min |
| May 23, 4:13 PM MDT | Special Weather Statement | CYS | Sioux | 47 min |
| May 23, 4:23 PM MDT | Special Weather Statement | CYS | Sioux | 52 min |
| May 23, 4:31 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 44 min |
| May 23, 5:29 PM MDT | Special Weather Statement | CYS | Box Butte | 46 min |
| May 23, 5:46 PM MDT | Special Weather Statement | CYS | Cheyenne | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.